February 1980

Quinidine-Induced Thrombocytopenia With Pulmonary Hemorrhage

Author Affiliations

From the Division of Hematology and Oncology (Dr Alperin) and the Pulmonary Diagnostic Unit (Dr deGroot), Department of Internal Medicine, University of Texas Medical Branch, Galveston; and the Division of Hematology, Department of Internal Medicine, University of Texas Health Science Center, Houston (Dr Cimo).

Arch Intern Med. 1980;140(2):266-267. doi:10.1001/archinte.1980.00330140124032

Examination of an elderly man with quinidine sulfateinduced thrombocytopenia complicated by pulmonary hemorrhage failed to identify any underlying pulmonary disease contributing to the bleeding. All bleeding ceased, and pulmonary infiltrates disappeared after the platelet count returned to normal. Special studies indicated a high titer quinidine-dependent IgG antibody level in the patient's serum and a strongly positive quinidine patch test result on his forearm. The pathogenesis of pulmonary hemorrhage is considered in view of these studies.

(Arch Intern Med 140:266-267, 1980)